North Carolina, 2007

Hail and Damaging Winds in North Carolina, June 28, 2007

June 28, 2007 · NWS RNK · 7 events in 5 counties and zones

Severe thunderstorms resulted in wind damage and hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms resulted in wind damage and hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 10:02 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 28, 10:02 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 AM EDT THU JUN 28 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CONTINUE TO WEAKEN TODAY
ALLOWING A COLD FRONT TO APPROACH THE REGION FROM THE NORTH
LATE TONIGHT. THE FRONT WILL DRIFT SOUTH THROUGH THE AREA LATE FRIDAY
AND INTO THE CAROLINAS SATURDAY. HIGH PRESSURE IS EXPECTED TO
BUILD IN BEHIND THE FRONT SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
MORNING SOUNDING FROM RNK SHOW A STRONGER WEST WIND TODAY. STILL
VERY UNSTABLE WITH NO CAP SO ENVIRONMENT IS FAVORABLE FOR MULTICELL
CLUSTERS AND POSSIBLY SHORT LINE SEGMENTS ONCE THUNDERSTORMS
DEVELOP THIS AFTERNOON. EXPECT FIRST STORMS TO DEVELOP BY 1:00 PM
SINCE THIS IS WHEN CONVECTIVE INITIATION TEMPERATURE WILL BE
REACHED ACROSS THE FORECAST AREA.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UPPER RIDGE WILL FINALLY GIVE WAY TO LOWERING HEIGHTS WITH S/W
TROF TO THE NORTH OVERNIGHT ALLOWING THE ASSOCIATED SURFACE COLD
FRONT TO SAG INTO THE AREA THRU FRI NIGHT. HOW FAST MAIN
PREFRONTAL AXIS OF DEEP RH SHIFTS SOUTH THE BIG QUESTION GIVEN
POSSIBLE WAVES ALONG THE BOUNDARY AND WEAKENING UPPER SUPPORT WITH
TIME. LATEST NAM QUICKER WITH INIT WAVE ACROSS THE MID ATLANTIC
TONIGHT IN TURN ALLOWING THE FRONT TO SURGE TO NEAR THE VA/NC
BORDER FRI...WHILE THE GFS STRUNG OUT AND HOLDS FROPA BACK UNTIL
LATE FRIDAY NGT IF NOT LATER FAR SOUTH. GIVEN STRENGTH OF 5H RIDGE
PLUS HEATING TRENDING SLOWER BUT THINK THE GFS MAY BE TOO SLOW PER
SPURIOUS WAVES SO USING MORE OF A COMP CANADIAN SOLUTION. THIS
SHOULD ALLOW THE MAIN FRONTAL BAND OF TSRA TO SAG INTO THE
NORTHERN ZONES BEFORE FADING OVERNIGHT...THEN REDEVELOPING
ALONG/SOUTH OF HIWAY 460 FRIDAY ALONG OLD OUTFLOW AS HEATING GETS
GOING. EXPECT LINE FEATURE TO THEN DROP INTO NC LATE FRI/FRI
EVENING...WITH LINGERING SHRA/TSRA ALONG THE CONVERGENCE ZONE
ACROSS THE SOUTH THRU FRI NIGHT. THUS ADJUSTED POPS UP SOME IN
THE NORTH OVERNIGHT AND ACROSS THE AREA FRI BUT STILL HIGH LIKELYS
FOR NOW. ALSO BOOSTED LOWS A LITTLE AHEAD OF THE FRONT PER HIGH
DEWPOINTS OVERNIGHT AND RAISED HIGHS SOUTH FOR SOME HEATING AHEAD
OF THE FRONT ON FRI.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SLOW THE FRONTAL PROGRESSION ACROSS THE
CAROLINAS SAT WITH THE ACTUAL 85H THETA-E BOUNDARY HUNG OVER
SOUTHERN VA INTO SAT NIGHT. WITH THE MAIN UPPER SUPPORT HAVING
PASSED AND A RATHER WEAK SURFACE HIGH...MAY HAVE TO WAIT UNTIL THE
5H TROF DIGS A BIT MORE TO FORCE THE REAL DRY AIR FARTHER SOUTH BY
SUNDAY. THIS SHOULD PROVIDE ENOUGH OF A BOUNDARY IN COMBINATION WITH
HEATING TO KEEP A LOW CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR
SATURDAY SOUTHERN HALF AND ISOLATED SHRA FAR SE SAT NIGHT PER THE
LATEST GFS.

BY SUNDAY...THE UPPER LEVEL TROF CONTINUES TO DIG WITH THE TROF
AXIS REACHING THE EAST COAST. THIS WILL ALLOW COOLER AND DRIER AIR
ACROSS MUCH OF SOUTHEAST CANADA AND THE NORTHEAST UNITES STATES.
WENT SLIGHTLY WARMER THAN GUIDANCE FOR JUST BEHIND THE FRONT ON
SUNDAY.

AS THE HIGH SLIDES OFF THE EAST COAST ON MONDAY...LOW LEVEL WINDS
COME AROUND TO THE SOUTHEAST AND BRING WARMER TEMPERATURES AND
HIGHER HUMIDITY BACK INTO THE AREA. BETWEEN THE WARM FRONTAL PASSAGE
AND THE LEE-TROFING THAT DEVELOPS BY TUESDAY THERE WILL BE ENOUGH
FORCING TO HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE
SOUTHERN BLUE RIDGE WITH THE BEST POPS IN NORTHWEST NORTH CAROLINA
TUESDAY AFTERNOON. HAVE INTRODUCE A CHANCE OF RAIN ON DAY 7...WITH
THE POSSIBLE APPROACH OF THE NEXT COLD FRONT.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SPOTTY VALLEY FOG WILL CONTINUE TO CAUSE MVFR LEVEL VSBY
RESTRICTIONS IN A FEW SPOTS EARLY ON...OTRW RETURN TO VFR IN HAZE
INCLUDING AC/CU THIS MORNING. WILL AGAIN SEE SCATTERED TSRA
DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON WITH SOME OF
THIS COVERAGE SPREADING TO EASTERN SITES LATER ON. THUS WILL
INCLUDE A PERIOD OF PREVAILING MVFR IN TSRA SE WVA LOCATIONS AND
CONTINUE WITH VICINITY MENTION ELSEWHERE FOR NOW. SHRA/TSRA LOOK
TO LINGER THIS EVENING WITH POSSIBLY ANOTHER BAND OF CONVECTION
PRESSING INTO THE NORTHERN SITES LATER THIS EVENING. SINCE IFFY AS
TO HOW LONG THIS COVERAGE MAY LINGER...OPTING FOR VICINITY SHRA
LWB/LYH THRU MIDNIGHT...THEN MORE PATCHY FOG/HAZE MOST SPOTS
OVERNIGHT.

MORE NUMEROUS TSTMS FRIDAY AHEAD OF A SLOW MOVING COLD FRONT AS IT
DROPS DOWN FROM THE GREAT LAKES INTO THE CAROLINAS THROUGH
SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR JUNE 28.

ROANOKE     97/1959
LYNCHBURG   99/1934
DANVILLE   102/1959
BLACKSBURG  91/1954
BLUEFIELD   88/1966

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...JH
LONG TERM...AMS/JH/RCS
AVIATION...JH/KM
CLIMATE...JH
Hazardous weather outlook, Jun 28, 11:50 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT THU JUN 28 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-291100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1250 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE
DAMAGING WINDS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.

VERY HEAVY RAIN IS ALSO A THREAT WITH ANY SLOW MOVING STORMS OR IN
ANY LOCATIONS THAT GET A REPEATED OCCURRENCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL DRIFT INTO
THE AREA FRIDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 28, 8:37 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     DANVILLE CITY           36.58N 79.42W
06/27/2007                   CITY OF DANVILLE   VA   NEWSPAPER

            ABOVE GROUND POOL DESTROYED AND COLUMN BLOWN OFF FRONT
            PORCH OF HOUSE ON NORTH SIDE OF CITY.

&&

JJACKSON
Local storm report, Jun 28, 8:48 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     6 E APPOMATTOX          37.36N 78.72W
06/27/2007                   APPOMATTOX         VA   PUBLIC

            SEVERAL 4 INCH TREE LIMBS BLOWN DOWN

&&

JJACKSON
Local storm report, Jun 28, 8:50 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     1 W THESSALIA           37.25N 80.82W
06/27/2007                   GILES              VA   PUBLIC

            LARGE TREE LIMBS DOWN.

&&

HYSELL
Local storm report, Jun 28, 10:16 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 AM EDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 NE WIRTZ              37.14N 79.82W
06/27/2007                   FRANKLIN           VA   DEPT OF HIGHWAYS

            TREE DOWN ON POTEET ROAD.

0421 PM     TSTM WND DMG     CLUSTER SPRINGS         36.62N 78.92W
06/27/2007                   HALIFAX            VA   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 501.

0436 PM     TSTM WND DMG     6 E APPOMATTOX          37.36N 78.72W
06/27/2007                   APPOMATTOX         VA   PUBLIC

            SEVERAL 4 INCH TREE LIMBS BLOWN DOWN

0445 PM     TSTM WND DMG     5 NW DILLWYN            37.58N 78.51W
06/27/2007                   BUCKINGHAM         VA   PUBLIC

            LARGE TREE DOWN CAUSING POWER OUTAGE IN THE AREA.

0457 PM     TSTM WND DMG     BUENA VISTA CITY        37.73N 79.37W
06/27/2007                   CITY OF BUENA VIST VA   LAW ENFORCEMENT

            ROOFS TORN OFF BUILDINGS IN THE CITY OF BUENA VISTA.

0603 PM     TSTM WND DMG     1 W THESSALIA           37.25N 80.82W
06/27/2007                   GILES              VA   PUBLIC

            LARGE TREE LIMBS DOWN.

0626 PM     TSTM WND DMG     DANVILLE CITY           36.58N 79.42W
06/27/2007                   CITY OF DANVILLE   VA   NEWSPAPER

            ABOVE GROUND POOL DESTROYED AND COLUMN BLOWN OFF FRONT
            PORCH OF HOUSE ON NORTH SIDE OF CITY.

0630 PM     HAIL             5 W DANVILLE CITY       36.58N 79.51W
06/27/2007  E0.88 INCH       PITTSYLVANIA       VA   PUBLIC

&&

JJACKSON
Special weather statement, Jun 28, 12:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT THU JUN 28 2007

VAZ022-281745-
ROANOKE VA-
116 PM EDT THU JUN 28 2007

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF SALEM CITY...MOVING EAST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...POAGES MILL AT 125 PM
EDT...CAVE SPRING AT 135 PM EDT...ROANOKE AT 140 PM EDT...ROANOKE
MOUNTAIN...AND VINTON AT 145 PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, Jun 28, 12:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT THU JUN 28 2007

NCZ019-281800-
WILKES NC-
135 PM EDT THU JUN 28 2007

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES
SOUTHEAST OF DARBY...MOVING NORTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ELKVILLE AT 140 PM EDT...MAPLE
SPRINGS...AND WILKESBORO RESERVOIR AT 200 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Surry

When
June 28, 12:50 PM EST
Where
Surry County, 1 mi E of Pine Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.500, -80.702

One tree down.

Hail, Wilkes

When
June 28, 1:45 PM EST
Where
Wilkes County, 3 mi E of North Wilkesboro
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.180, -81.096

Hail, Wilkes

When
June 28, 2:21 PM EST
Where
Wilkes County, 3 mi NE of Benham
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
36.331, -80.882

Hail, Surry

When
June 28, 2:21 PM EST
Where
Surry County, State Rd
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.320, -80.870

Thunderstorm Wind, Stokes

When
June 28, 2:38 PM EST
Where
Stokes County, 3 mi N of Walnut Cove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.343, -80.150

Several large tree limbs down.

Thunderstorm Wind, Yadkin

When
June 28, 3:30 PM EST
Where
Yadkin County, East Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.220, -80.520

Large tree down.

Thunderstorm Wind, Ashe

When
June 28, 5:10 PM EST
Where
Ashe County, Jefferson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.420, -81.480

Three trees down on Bill Bledsoe Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33199, 33200, 33201, 33203, 33205, 33207, 33210.